Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 288, NWS Wichita, KS

September 17, 2004McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 17, 2004, 11:16 AM CDT for McPherson County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2004, 11:16 AM CDT (16:16 UTC)
Expired
Sep 17, 2004, 12:15 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County McPherson County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 171616
SVRICT
KSC113-171715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1117 AM CDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN CENTRAL KANSAS

* UNTIL 1215 PM CDT.

* AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF ROXBURY...OR ABOUT 16 MILES
  NORTHEAST OF MCPHERSON...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MCPHERSON COUNTY UNTIL 1215 PM CDT.

LAT...LON 3861 9770 3849 9769 3846 9740 3860 9740
      3860 9762

$$

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:04 AM CDT, 8 hours 12 minutes earlier.

Area forecast discussion, Sep 17, 3:04 AM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
304 AM CDT FRI SEP 17 2004

.DISCUSSION...
FCST CONCERNS...
REMOTE CNVTV CHC THIS MORNING AND AGAIN LATE TONGT, THEN TIMING OF
SGFNT FROPA NEXT WEEK...

FRI-SUN:
SOUTHEAST FLOW HAS BROUGHT LLVL MOIST AIR BACK ACROSS OKLAHOMA OVER
THE PAST 24 HOURS. SHOULD SEE SOME OF THAT MOISTURE CREEP INTO
SOUTHERN KS AS THE DAY PROGRESSES. WENT AHEAD AND INTRODUCED SOME
ISO POPS FOR ELEVATED MORNING CONVECTION TODAY, MAINLY ACROSS
CNTRL/SCNTRL KS. BEEN NOTICING SOME MID-LVL CLOUDS AND DECENT
ISENTROPIC LIFT OVER THESE AREAS. MODIFIED SOUNDINGS SHOW AN
UNSTABLE AIR MASS ALONG WITH CAPES IN EXCESS OF 2000 J/KG THIS
MORNING WITH VERY LITTLE CIN. WEAK UPPER LVL WAVE MOVING THROUGH
THE REGION AS WELL. LOCAL AREA PROFILERS SHOW GOOD VEERING OF THE
WINDS FROM LOW TO MID-LVLS. WILL LET LATER SHIFTS DECIDE IF POPS
NEED TO BE EXTENDED INTO THE AFTN.

UPPER RIDGE BEGINS TO BUILD INTO THE AREA THROUGH SAT BEFORE SLIDING
A BIT EAST ON SUN. AFTN HIGH TEMPS WILL SOAR BACK INTO THE UPPER
80S INTO THE LOWER 90S THROUGH THE WEEKEND. WILL HAVE TO MONITOR
THINGS AGAIN LATE TONIGHT WITH LLVL MOISTURE AROUND AND A MODEST
LLVL JET, COULD BE A SCHC FOR ELEVATED CONVECTION ACROSS AREAS OF
CNTRL AND SERN KS. HOWEVER, WARM TEMPS AT 700 MB COULD KEEP
CONVECTION FURTHER ACROSS FAR ERN AND NERN KS WHERE BETTER
ISENTROPIC LIFT WILL BE.

MON-THU:
NE-SW ORIENTED UPPER RIDGE AXIS REMAINS ACROSS ERN KS AS BROAD UPPER
TROUGH DEEPENS ACROSS THE WRN US. MED RANGE MODELS NOT IN GOOD
AGREEMENT FROM WED ON. THE ECM BRINGS UPPER SYSTEM FURTHER NORTH
ACROSS THE CENTRAL AND NORTHERN PLAINS, AS WELL AS QUICKER THAN THE
GFS. WILL NOT MAKE MANY CHANGES TO ONGOING EXTENDED FCST UNTIL
THINGS BECOME CLEARER. ONE THING FOR CERTAIN, IS THAT AFTN HIGH
TEMPS WILL CONTINUE TO BE SEVERAL DEGREES ABOVE NORMAL INTO
WEDNESDAY AS NEXT SYSTEM APPROACHES. TIMING OF THE SYSTEM BY
MID-WEEK WILL BE TRICKY AND COULD PLAY HAVOC WITH TEMPS TOWARD THE
LATTER HALF OF THE EXTENDED, AS COOLER AIR FILTERS IN BEHIND THE
TROUGH.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    88  68  93  68 /  20  10  10   0
HUTCHINSON      88  68  94  68 /  10  10  10   0
NEWTON          87  67  93  67 /  20  10  10   0
ELDORADO        87  67  93  67 /  20  10  10   0
WINFIELD-KWLD   88  68  93  68 /  20  10  10   0
RUSSELL         90  67  96  67 /  10  10   5   0
GREAT BEND      90  67  96  67 /  10  10   5   0
SALINA          89  68  95  69 /  20  10  10   0
MCPHERSON       88  68  94  68 /  20  10  10   0
COFFEYVILLE     87  63  90  64 /  10  10  10   0
CHANUTE         86  63  89  64 /  10  10  10   0
IOLA            86  62  89  63 /  10  10  10   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

5/SEDLOCK
Hazardous weather outlook, Sep 17, 5:00 AM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT FRI SEP 17 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
500 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS CENTRAL
AND SOUTH-CENTRAL KANSAS. WHILE MOST STORMS ARE NOT EXPECTED TO
BECOME SEVERE, AN ISOLATED LARGE HAIL OR DAMAGING WIND REPORT CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE EARLY SATURDAY MORNING,
ACROSS SOUTHEAST KANSAS. SEVERE WEATHER IS NOT ANTICIPATED.

THERE IS A BETTER CHANCE FOR THUNDERSTORMS ACROSS ALL OF CENTRAL AND
SOUTHEAST KANSAS BY THE MIDDLE OF NEXT WEEK, ESPECIALLY TUESDAY
NIGHT AND WEDNESDAY. AT THIS TIME, IT IS TOO EARLY TO SPECULATE ON
THE MAGNITUDE AND TYPE OF ANY SEVERE WEATHER. LOOK FOR LATER
FORECASTS AND OUTLOOKS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

TES

In the hours before

Local storm report, Sep 17, 9:23 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
923 AM CDT FRI SEP 17 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             5 SSW EXIT 233 ON INTER 38.81N 98.00W
09/17/2004  1.25 INCH        ELLSWORTH          KS   TRAINED SPOTTER

&&

BRW
Local storm report, Sep 17, 9:33 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
933 AM CDT FRI SEP 17 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     HAIL             5 NNE BROOKVILLE        38.84N 97.85W
09/17/2004  0.88 INCH        SALINE             KS   TRAINED SPOTTER

&&

BRW
Local storm report, Sep 17, 9:40 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
940 AM CDT FRI SEP 17 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     HAIL             2 NNW BROOKVILLE        38.79N 97.87W
09/17/2004  0.75 INCH        SALINE             KS   TRAINED SPOTTER

&&

BRW
Local storm report, Sep 17, 9:51 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
951 AM CDT FRI SEP 17 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     HAIL             1 NNW GENESEO           38.54N 98.16W
09/17/2004  0.75 INCH        ELLSWORTH          KS   TRAINED SPOTTER

&&

BRW
Local storm report, Sep 17, 10:35 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1035 AM CDT FRI SEP 17 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     HAIL             1 N EXIT 216 ON INTERST 38.86N 98.28W
09/17/2004  0.88 INCH        LINCOLN            KS   PUBLIC

&&

BRW
Local storm report, Sep 17, 11:02 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...COR...
NATIONAL WEATHER SERVICE WICHITA KS
1102 AM CDT FRI SEP 17 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     HAIL             1 N EXIT 216 ON INTERST 38.86N 98.28W
09/17/2004  0.88 INCH        ELLSWORTH          KS   PUBLIC

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:28 AM CDTSevere Thunderstorm WarningICTRussell62 min
Sep 17, 8:08 AM CDTSevere Thunderstorm WarningICTEllsworth67 min
Sep 17, 8:39 AM CDTSevere Thunderstorm WarningICTLincoln66 min
Sep 17, 9:10 AM CDTSevere Thunderstorm WarningICTEllsworth35 min
Sep 17, 9:18 AM CDTSevere Thunderstorm WarningICTSaline57 min
Sep 17, 9:45 AM CDTSevere Thunderstorm WarningICTEllsworth60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.